Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Midland/Odessa, TX

August 11, 2018Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 2018, 8:38 PM CDT for Ector County, Midland County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 8:38 PM CDT (01:38 UTC)
Expired
Aug 11, 2018, 10:30 PM CDT
In force
112 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 9 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WGUS54 KMAF 120138
FFWMAF
TXC135-329-120330-
/O.NEW.KMAF.FF.W.0020.180812T0138Z-180812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
838 PM CDT SAT AUG 11 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northeastern Ector County in western Texas...
  Northwestern Midland County in western Texas...

* Until 1030 PM CDT.

* At 837 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is expected 
  to begin shortly. This includes the Midland/Odessa Airport and 
  the city of Odessa.

* Some locations that will experience flooding include...
  Midland, Odessa, Midland International Air and Space Port, West
  Odessa, Warfield and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3204 10218 3185 10209 3177 10252 3204 10246

$$
1 follow-up statement
687 
WGUS74 KMAF 120252
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
952 PM CDT SAT AUG 11 2018

TXC135-329-120330-
/O.CON.KMAF.FF.W.0020.000000T0000Z-180812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
952 PM CDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...

At 951 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain continue across Ector county.  Street flooding is expected to 
be occurring.  

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Warfield and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3204 10218 3185 10209 3177 10252 3204 10246

$$

72

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:58 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 5:58 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Sat Aug 11 2018

.AVIATION...
00Z TAF issuance
Complicated aviation forecast over the next few hours with
multiple outflow boundaries around the area. Storms could form
almost anywhere so will amend where needed. Convection is expected
to diminish overnight with more showers forming across the area by
early morning. Winds will be generally variable, but become gusty
near outflow boundaries and storms.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sat Aug 11 2018/

DISCUSSION...
The potential for heavy rain and areas of flash flooding still
remains possible through Sunday for many areas...

Over the next couple of day, our weather will continue to be
driven by mesoscale boundaries and a slow moving upper trough/low.
Currently, the upper trough extends from northern Mexico, NE to
the Great Lakes region. A closed low is expected to develop over
the region by tonight but the trough axis will remain over NW
portions of the forecast area through Sunday night, providing good
forcing for ascent across most of West TX but particularly for the
Big Bend, Lower Trans Pecos and Permian Basin regions. At the
surface, a couple boundaries currently remain stationary across
the area and should continue to be a low level focus for
thunderstorm development this afternoon and evening. Although
areas of best coverage and rainfall accumulations look to be
across the SE half of the forecast area through Sunday, scattered
convection will be possible across the remainder of the area as
well. PWATs generally ranging from 1-2", NW to SE, during this
time and continued weak flow aloft leading to slow storm motion
will likely result in heavy rainfall and areas of flash flooding.
Several areas across West TX and southeast NM have already seen a
decent amount of rainfall the last day or two. These areas will be
very susceptible to flooding given the soils are already
saturated. Similar to previous days, we could see a strong storm
or two produce some gusty winds. Otherwise, increased cloud cover
and rain chances will keep high temperatures in the 70s and 80s
for the weekend.

Monday, the upper trough axis begins to slowly shift east as the
upper low begins to lift north. This will shift better deep layer
moisture, lift and associated rain chances to far eastern and
southern areas east Monday and Monday night. Rain chances decrease
significantly areawide by Tuesday as the upper tough lifts
farther north and upper ridging begins to build back over the
region. Upper ridging will keep most areas dry through Thursday
then perhaps rain chances return late in the week with the
potential of a shortwave moving across the region. Otherwise,
temperatures warm through mid week with highs generally in the mid
to upper 90s by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  84  68  88 /  40  50  50  50
Carlsbad                       66  84  65  91 /  40  40  20  10
Dryden                         68  81  69  88 /  60  80  60  60
Fort Stockton                  65  79  65  88 /  50  70  40  30
Guadalupe Pass                 60  78  61  86 /  30  40  10  10
Hobbs                          63  82  63  88 /  40  40  20  10
Marfa                          57  75  56  84 /  50  60  30  20
Midland Intl Airport           67  83  67  88 /  50  60  50  40
Odessa                         67  82  66  88 /  50  60  40  30
Wink                           67  85  67  91 /  40  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Aug 11, 2:41 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat Aug 11 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 PM CDT Sat Aug 11 2018 /141 PM MDT Sat Aug 11 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue across Southeast
New Mexico and West Texas through tonight. Frequent lightning and
gusty winds will accompany storms, but the main threat will be heavy
rainfall, which could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible across much of the area through Sunday
night, shifting eastward Monday. Heavy rainfall and localized flash
flooding are the main threats with showers and storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 11, 7:49 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM CDT SAT AUG 11 2018

TXZ051-052-120130-
Martin TX-Howard TX-
749 PM CDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD AND EAST
CENTRAL MARTIN COUNTIES UNTIL 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Spring, moving west at 10 mph. A brief landspout tornado has
been reported with this storm and could occur again.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Spring, Lenorah, Luther, Knott and Big Spring McMahon-Wrinkle
Airpark.

This includes Interstate 20 between mile markers 160 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 10144 3235 10125 3210 10172 3236 10193
TIME...MOT...LOC 0048Z 076DEG 10KT 3230 10156

29
Local storm report, Aug 11, 8:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
831 PM CDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TORNADO          4 NW BIG SPRING         32.29N 101.53W
08/11/2018                   Howard             TX   TRAINED SPOTTER

            LANDSPOUT WAS REPORTED FOUR MILES NORTHWEST OF BIG
            SPRING. IT WAS LOCATED OVER AN OPEN FIELD BEHIND THE OLD
            HOLLAND COTTON SEED HOLDING FACILITY. NO DAMAGE REPORTED
            BY OBSERVER AND BY THE BIG SPRING EMC WHO WENT TO THE
            LOCATION.

&&

MARK.STROBIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:06 PM CDTRiver Flood WarningMAFPresidio12 hr
Aug 11, 7:06 PM CDTRiver Flood WarningMAFPresidio17 hr
Aug 11, 7:49 PM CDTSpecial Weather StatementMAFHoward41 min
Aug 11, 8:18 PM CDTAreal Flood AdvisoryMAFEctor, Midland117 min
Aug 11, 8:25 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 11, 8:42 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 11, 8:46 PM CDTAreal Flood AdvisoryMAFHoward, Martin119 min
Aug 11, 9:13 PM CDTFlash Flood WarningMAFScurry3 hr
Aug 11, 9:14 PM CDTAreal Flood AdvisoryMAFMidland, Upton3 hr
Aug 11, 9:27 PM CDTAreal Flood AdvisoryMAFEctor, Winkler2 hr
Aug 12, 9:31 AM CDTRiver Flood WarningMAFBrewster41 hr
Aug 12, 12:57 PM CDTAreal Flood AdvisoryMAFScurry2 hr
Aug 12, 1:12 PM CDTAreal Flood AdvisoryMAFHoward2 hr
Aug 12, 2:55 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 12, 3:47 PM CDTAreal Flood AdvisoryMAFBorden, Dawson118 min
Aug 12, 4:59 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 12, 6:03 PM CDTAreal Flood AdvisoryMAFGaines117 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.